med Bag   Ask Our Hepatitis Experts Questions About-HCV  
Back grey_arrow_rt.gif
Please do you have any suggestions for my pain?
Dear Dr. Rodriguez,
I have liver enzymes in the 85-115 range. I have little liver damage. I went on the interferon with riboviran a few years ago, it destroyed my thyroid and i ended up with muscle and nerve damage from elevated tsh of 434 and CPk of 1800. Neeedless to say, i was a mess. Now I am on synthroid but still have alot of muscle and nerve pain. My primary physicain is scared to give me anything except ultram for my pain. Is there anything else that you can recomment to help me that wont be damaging to my liver. I also believe I have some arthrisitis. My normal viral load is around 40million. I am a medical mess, I also had to have a hysterectomy because my hormones were so messed up after the mess with my thyroid after the interferon. Oh well, things happen. This is just a little breif history of me, I do currently work as a Radiation Therapist and have in the past worked as a lab tech. I know that alot of things effect the liver. Please do you have any suggestions for my pain? This ultram just really isnt helping much. Thank, Jeannine
  Dr Rodriguez Writes-  
You are right, many things can happen during therapy for HCV, and although severe problems are rare, they can still occur. Thyroid dysfunction is seen in around 5-10 % of all cases but is rarely severe. It is much worse if the patient remains hyperthyroid after IFN is discontinued. The majority of the hypothyroid cases are easily managed with thyroid hormone replacement. Having said that, your case is unusually severe. You mention that you have now articular symptoms also, and all can be explained by the immunologic etiologies (causes) of both thyroid and arthritis in HCV. You may benefit by a complete evaluation by rheumatologist, as therapy with immune modulators can help both types of symptoms. You will need also to have work up for other immune diseases, and treatment as needed. Regarding the therapy with analgesics, your doctor should not be as concerned to use them, as only in very high doses or in specific patient indiosyncracy you may have problems. More important that analgesics, is to try decrease the inflamatory process as we described
good luck!!
  Dr. Rodriguez      
  med Bag Ask Our Experts   icon_envelope.gif Answers